Alert archive / Tennessee / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 32, NWS Nashville, TN

May 8, 2024Macon County, Sumner County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 8, 2024, 6:27 AM CDT for Macon County, Sumner County, Tennessee. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2024, 6:27 AM CDT (11:27 UTC)
Expired
May 8, 2024, 7:00 AM CDT
In force
33 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Macon County, TN, Sumner County, TN

The radar

The Nashville radar (KOHX), 41 km from the middle of the area, began a volume at 11:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2024-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2024-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1950 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
2.9
Supercell composite
16.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:15 AM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, May 8, 2:15 AM CDT, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
215 AM CDT Wed May 8 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Thursday)
Issued at 125 AM CDT Wed May 8 2024

All eyes are on today's forecast as all modes of severe weather
including flash flooding are anticipated across Middle
Tennessee. I'll be honest, things are very complex and not clear
cut, so it's imperative for everyone to be weather aware all day
today into tonight. This is not a "one and done" type of event.
Multiple thunderstorms at multiple parts of the day will have the
opportunity to be severe. If you are going to be out and about
today and tonight, it's imperative for you to check the weather
before heading out and have multiple ways to get notified when
warnings are issued.

Here's what we're confident on:
1) The potential for flash flooding has been increasing with each
model run and even though we didn't get much in the way of
rainfall on Tuesday, this system has the unfortunate opportunity
to place a boundary over Middle Tennessee where ample moisture
will allow thunderstorms to train over the same locations over and
over and over. This boundary will likely set up near or north of
I-40, but there's even a possibility that it sets up in Southern
Kentucky (and Middle Tennessee skirts away from the highest
precipitation totals). But wherever that boundary sets up, heavy
rainfall and flash flooding will result.

2) There will be some impressive straight line winds along with
some potential QLCS tornadoes when the main/final line of storms
pushes through late tonight. There's definitely much more
uncertainty on how things unfold before this main line. Timing
things during the daylight hours is extremely difficult, but the
main line should move through after dark.

3) Lapse rates are also high so think any storm that develops
today through tonight will have the potential to produce large
hail.

4) Don't be fooled by any morning or early afternoon convection
being "the event" or limiting things. The main line coming through
tonight will pack quite the punch that won't care if you did or
didn't have storms earlier in the day.

Here's what we're not confident on:
1) Speaking of the boundary, exactly where this will set up will
be the million dollar question. Short range models are having a
difficult time initializing correctly over our area during this
overnight period, so confidence on how everything will exactly
play out today is not very high. Regardless, all the parameters
you always hear meteorologists spout off during big severe weather
events are all there with ample moisture, instability, and shear.

2) If discrete supercells can develop this afternoon and evening,
this would spell big trouble for the tornado threat and increase
the severe weather potential significantly. Think this concern is
mostly for the northern half of Middle Tennessee but once again,
it all depends on where exactly the above mentioned boundary sets
up.

It's Spring in Middle Tennessee. We want you to be prepared and
not scared. Today and tonight is when we need you to pay attention
to the weather as things will be rapidly evolving throughout the
day.

By Thursday morning, storms rapidly move south of Tennessee giving
way to drier conditions and partly cloudy skies.

&&

.LONG TERM...
(Thursday Night through next Wednesday)
Issued at 125 AM CDT Wed May 8 2024

Friday and this weekend look fairly nice weather wise as Highs in
the 70s and Lows in the 40s and 50s will be the main weather
story. There will be some northwest flow aloft and some model solutions
do have some weak upper level impulses swinging through the area.
Kept things dry for now, but would not be surprised to see some
increases in cloud cover and possible showers.

Another upper level trough will impact the area on Monday and
Tuesday as return flow brings the southerly flow and moisture
back. Showers and thunderstorms will return to the forecast, but
nothing looks impactful at this time.

&&

.AVIATION...
(06Z TAFS)
Issued at 1231 AM CDT Wed May 8 2024

Complex and uncertain forecast over the next 24 hours. Do expect
most to remain VFR for the next few hours, with CSV/SRB being
outliers and currently having MVFR cigs. A line of TSRA will move
closer to the area after 09Z, but there is a lot of uncertainty
with coverage and intensity from then through most of tomorrow.
Coverage will likely be scattered, but if TSRA moves directly over
a terminal could experience VIS/CIG impacts and gustier winds
than currently in the TAF. Another round and increased confidence
in TSRA near the end of the current TAF period. Winds will remain
generally from the south throughout the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      84  69  84  58 /  60  90  30  10
Clarksville    82  68  82  54 /  70 100  10  10
Crossville     79  63  78  53 /  60  90  70  20
Columbia       85  66  85  55 /  30 100  30  10
Cookeville     80  65  80  54 /  70 100  60  20
Jamestown      80  63  78  53 /  80  90  60  20
Lawrenceburg   84  66  84  56 /  30  90  50  10
Murfreesboro   85  66  84  55 /  40 100  40  10
Waverly        82  65  83  54 /  70  90  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Thursday morning for Bedford-Cannon-Cheatham-
Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-Fentress-Giles-
Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-
Marshall-Maury-Montgomery-Overton-Perry-Pickett-Putnam-Robertson-
Rutherford-Smith-Stewart-Sumner-Trousdale-Van Buren-Warren-Wayne-
White-Williamson-Wilson.

&&

SHORT TERM...Hurley
LONG TERM....Hurley
AVIATION.....Adcock

In the hours before

Special weather statement, May 8, 3:52 AM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Nashville TN
352 AM CDT Wed May 8 2024

TNZ005-080915-
Stewart TN-
352 AM CDT Wed May 8 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN STEWART COUNTY THROUGH
415 AM CDT...

At 352 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Paris Landing State Park, moving east at 30 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Big Rock and Land Between The Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3666 8785 3663 8785 3664 8764 3659 8763
      3646 8805 3649 8806 3652 8804 3656 8803
      3666 8807 3668 8807
TIME...MOT...LOC 0852Z 250DEG 27KT 3654 8808

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Whitehead
Special weather statement, May 8, 5:00 AM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Nashville TN
500 AM CDT Wed May 8 2024

TNZ006-007-081030-
Robertson TN-Montgomery TN-
500 AM CDT Wed May 8 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MONTGOMERY AND
NORTHWESTERN ROBERTSON COUNTIES THROUGH 530 AM CDT...

At 459 AM CDT, Doppler radar was tracking a strong thunderstorm over
Clarksville, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clarksville, Adams, and Cedar Hill.

This includes Interstate 24 between mile markers 1 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3654 8700 3652 8741 3664 8743 3664 8701
TIME...MOT...LOC 0959Z 259DEG 36KT 3660 8736

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Whitehead
Local storm report, May 8, 5:03 AM CDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
503 AM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     Tstm Wnd Dmg     5 ESE Bumpus Mills      36.59N 87.76W
05/08/2024                   Stewart            TN   Broadcast Media

            Report of trees down in the Big Rock area.

&&

CMA
Special weather statement, May 8, 5:27 AM CDT, 1 hour before
Special Weather Statement
National Weather Service Nashville TN
527 AM CDT Wed May 8 2024

TNZ006-007-081100-
Robertson TN-Montgomery TN-
527 AM CDT Wed May 8 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN MONTGOMERY AND WESTERN
ROBERTSON COUNTIES THROUGH 600 AM CDT...

At 527 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 8 miles east of Guthrie to
6 miles south of Clarksville. Movement was east at 50 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clarksville, Springfield, Coopertown, Orlinda, Adams, and Cedar Hill.

This includes Interstate 24 between mile markers 5 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3663 8665 3641 8700 3642 8706 3645 8712
      3644 8715 3642 8715 3645 8761 3664 8721
      3665 8665
TIME...MOT...LOC 1027Z 260DEG 46KT 3666 8702 3647 8738

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Whitehead

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:52 AM CDTSpecial Weather StatementOHXStewart23 min
May 8, 3:58 AM CDTSevere Thunderstorm WarningOHXStewart47 min
May 8, 4:30 AM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart19 min
May 8, 5:00 AM CDTSpecial Weather StatementOHXMontgomery30 min
May 8, 5:27 AM CDTSpecial Weather StatementOHXMontgomery, Robertson33 min
May 8, 5:48 AM CDTAreal Flood AdvisoryOHXMontgomery, Robertson, Stewart3 hr
May 8, 5:55 AM CDTSevere Thunderstorm WarningOHXRobertson, Sumner35 min
May 8, 6:57 AM CDTSpecial Weather StatementOHXClay, Macon33 min
May 8, 7:10 AM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Overton, Pickett50 min
May 8, 7:17 AM CDTSpecial Weather StatementOHXSumner28 min
May 8, 7:23 AM CDTTornado WarningOHXClay, Jackson, Overton37 min
May 8, 7:51 AM CDTAreal Flood AdvisoryOHXCheatham, Davidson, Macon, Robertson, Sumner, Trousdale3 hr
May 8, 7:54 AM CDTSevere Thunderstorm WarningOHXFentress, Overton, Pickett51 min
May 8, 7:57 AM CDTSpecial Weather StatementOHXSmith, Trousdale, Wilson33 min
May 8, 8:35 AM CDTFlash Flood WarningOHXMontgomery, Stewart3 hr
May 8, 8:38 AM CDTFlash Flood WarningOHXCheatham, Davidson, Montgomery, Robertson, Sumner, Trousdale3 hr
May 8, 8:58 AM CDTAreal Flood AdvisoryOHXSmith, Wilson3 hr
May 8, 8:59 AM CDTSpecial Weather StatementOHXCumberland, Putnam46 min
May 8, 9:45 AM CDTAreal Flood AdvisoryOHXJackson, Overton, Putnam3 hr
May 8, 10:14 AM CDTFlash Flood WarningOHXSmith, Wilson3 hr
May 8, 10:54 AM CDTFlash Flood WarningOHXJackson, Overton, Putnam3 hr
May 8, 11:47 AM CDTAreal Flood AdvisoryOHXCheatham, Davidson, Montgomery, Robertson, Sumner, Trousdale3 hr
May 8, 1:19 PM CDTSpecial Weather StatementOHXMontgomery26 min
May 8, 1:44 PM CDTSpecial Weather StatementOHXMontgomery31 min
May 8, 1:58 PM CDTSevere Thunderstorm WarningOHXCheatham, Montgomery, Robertson47 min
May 8, 2:01 PM CDTSpecial Weather StatementOHXCheatham29 min
May 8, 2:06 PM CDTTornado WarningOHXCheatham, Montgomery24 min
May 8, 2:10 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson35 min
May 8, 2:27 PM CDTSevere Thunderstorm WarningOHXCheatham, Montgomery, Robertson48 min
May 8, 2:35 PM CDTFlash Flood WarningOHXCheatham, Davidson, Montgomery, Robertson, Sumner3 hr
May 8, 2:41 PM CDTSevere Thunderstorm WarningOHXStewart49 min
May 8, 2:47 PM CDTTornado Warning Tornado observedOHXMontgomery, Robertson28 min
May 8, 3:09 PM CDTTornado WarningOHXRobertson36 min
May 8, 3:13 PM CDTTornado WarningOHXStewart47 min
May 8, 3:35 PM CDTSevere Thunderstorm WarningOHXHickman, Humphreys, Perry40 min
May 8, 3:37 PM CDTTornado WarningOHXRobertson, Sumner23 min
May 8, 3:42 PM CDTTornado WarningOHXMontgomery, Stewart30 min
May 8, 3:46 PM CDTFlash Flood WarningOHXMontgomery, Stewart3 hr
May 8, 3:52 PM CDTSevere Thunderstorm WarningOHXMontgomery38 min
May 8, 3:54 PM CDTSevere Thunderstorm WarningOHXHouston, Stewart51 min
May 8, 3:56 PM CDTTornado WarningOHXHickman, Humphreys, Perry34 min
May 8, 3:58 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner47 min
May 8, 3:59 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Perry, Wayne46 min
May 8, 4:06 PM CDTTornado WarningOHXHouston, Stewart24 min
May 8, 4:09 PM CDTFlash Flood WarningOHXHouston, Montgomery, Stewart3 hr
May 8, 4:18 PM CDTTornado WarningOHXLewis, Perry, Wayne27 min
May 8, 4:29 PM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson46 min
May 8, 4:30 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery45 min
May 8, 4:37 PM CDTAreal Flood AdvisoryOHXCheatham, Davidson, Dickson, Houston, Humphreys, Montgomery3 hr
May 8, 4:37 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson38 min
May 8, 4:42 PM CDTTornado WarningOHXHickman, Lewis, Maury33 min
May 8, 4:44 PM CDTAreal Flood AdvisoryOHXCheatham, Davidson, Dickson, Giles, Hickman, Humphreys and 7 more3 hr
May 8, 4:49 PM CDTTornado WarningOHXDickson, Houston, Montgomery10 min
May 8, 5:00 PM CDTTornado WarningOHXCheatham, Robertson30 min
May 8, 5:08 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXRobertson, Sumner37 min
May 8, 5:10 PM CDTTornado WarningOHXLewis, Maury35 min
May 8, 5:14 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Robertson46 min
May 8, 5:23 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXRobertson, Sumner37 min
May 8, 5:23 PM CDTTornado WarningOHXDavidson, Robertson, Sumner12 min
May 8, 5:31 PM CDTFlash Flood Warning Considerable damage threatOHXCheatham, Davidson, Macon, Montgomery, Robertson, Smith and 3 more6 hr
May 8, 5:33 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner, Wilson42 min
May 8, 5:39 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXMacon, Sumner, Trousdale, Wilson36 min
May 8, 5:41 PM CDTTornado Warning EmergencyOHXMarshall, Maury, Rutherford, Williamson34 min
May 8, 5:57 PM CDTTornado WarningOHXMacon, Sumner, Trousdale, Wilson33 min
May 8, 6:10 PM CDTTornado Warning Tornado observedOHXBedford, Marshall, Maury, Rutherford, Williamson35 min
May 8, 6:11 PM CDTSevere Thunderstorm WarningOHXDavidson, Smith, Sumner, Trousdale, Wilson34 min
May 8, 6:18 PM CDTAreal Flood AdvisoryOHXBedford, Cannon, Davidson, DeKalb, Marshall, Rutherford and 3 more3 hr
May 8, 6:26 PM CDTSevere Thunderstorm WarningOHXDeKalb, Jackson, Putnam, Smith, Trousdale, Wilson34 min
May 8, 6:27 PM CDTTornado WarningOHXSmith, Trousdale, Wilson33 min
May 8, 6:36 PM CDTTornado WarningOHXBedford, Cannon, Coffee, Rutherford39 min
May 8, 6:42 PM CDTAreal Flood AdvisoryOHXClay, Cumberland, DeKalb, Fentress, Jackson, Macon and 4 more3 hr
May 8, 6:45 PM CDTTornado WarningOHXDeKalb, Putnam, Smith30 min
May 8, 6:50 PM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam, Smith, Warren, White, Wilson40 min
May 8, 6:52 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford, Williamson23 min
May 8, 6:56 PM CDTFlash Flood Warning EmergencyCatastrophic damage threatOHXRobertson, Sumner15 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.